Crack Cocaine Withdrawals & Overdose

Cocaine is a popular illicit drug. It is a dangerous stimulant and is available either as a powder or as a rock. Powdered cocaine is snorted or injected, whereas crack is generally smoked. The resulting high depends on the type of drug and how it is used.

Cocaine delivers a short-lived high, which makes it easier for people to binge on it and crash. When first used, people experience a pleasurable rush but this only lasts for a short period of time, after which they feel exhausted and depressed. To avoid this, people will take more cocaine. Once they become addicted, unfortunately, beating this becomes nearly impossible without professional help.

When people are addicted, the way their brain is structured and works has been modified. Cocaine affects a person’s central nervous system by increasing dopamine levels. Eventually, the brain becomes incapable of producing new dopamine, at which point users need increasingly high amounts of the drug to feel good.

Statistics on Cocaine Abuse

  • Every month, around 1.9 million people use cocaine in this country.
  • Prevalence is highest in the 18 to 25 age group, with 1.5% of them reporting use in the last month.
  • Men are more likely to abuse cocaine than women.

Crack Cocaine Withdrawal

Cocaine withdrawal is usually not serious. However, the side effects are incredibly uncomfortable, making it more likely for users to relapse. Withdrawal usually lasts for about two weeks and leads to anxiety, depression, body aches, chills, pain, shakiness, tremors, exhaustion, inability to feel pleasure, concentration difficulties, and intense cravings.

One of the biggest dangers of people stopping to use cocaine without medical supervision is that they become unable to resist the cravings and give up. They then return to their previous dose, which was much higher than normal, and this can lead to an overdose.

Signs of a Crack Cocaine Overdose

The Center for Substance Abuse Research has said that someone can become addicted to crack cocaine after using it just once. This is due to it being twice as strong than powdered cocaine. It also reaches the brain very rapidly and the effects are very short lived. With powder cocaine, the chance of addiction is also very high, although slightly lower than with crack.

The problem is that people tend to binge on cocaine and this can lead to an overdose. Recognizing the signs and symptoms is very important, whether you use yourself or you are worried about a loved one who is using it. The National Institute on Drug Abuse has stated that some 5,000 people died in 2013 due to cocaine abuse, including crack cocaine. People often believe that because crack only gives a short lived high, it isn’t likely to cause an overdose. This isn’t true. Both crack and powder cocaine can lead to a fatal overdose.

When people binge on cocaine, they place tremendous strain on their mind, lungs, and heart. Anyone who uses cocaine, at any dose, can experience an overdose. This includes sudden death.

There are a number of common signs that could indicate an overdose. These include:

  • Very dilated pupils, more than is common with using cocaine
  • Extreme agitation, with the user being uncomfortable, unable to remain still, or to communicate properly. Reasoning with the user should not be attempted at this point, as the individual cannot think logically either. This is most common with crack and this becomes worse in an overdose.
  • Itchiness, which is again common in crack users. When users start to be unable to scratch their itches or they complain about it, it is possible that they are overdosing.
  • Sweating and fever. The fever may not be apparent to the touch but if users say they feel hot and start to sweat, there is extreme cause for concern. This is because body functions, including base temperature, are rapidly increased by the drug.
  • Cold sweats, which is one of the clearest indicators of someone requiring immediate medical help. The skin will feel cold to the touch and clammy.
  • Black mucus, which happens when people smoke crack. The National Highway Traffic Safety Administration has stated that crack users who cough up black mucus need immediate medical help.
  • Shakiness and tremors, which indicates that they have used more of the drug than the body can cope with. It is possible for this to escalate into a seizure, at which point you must get medical help.
  • An irregular heartbeat, particularly a very rapid heart rate. Users may say that they feel as if their heart is trying to beat out of their chest or that they can hear it. These feelings are so strong that users will often vocalize them. Do ask what it feels like, however, because cocaine always increases the heart rate.
  • Onset of psychosis, whereby people are out of touch with reality and behave irrationally. They will experience hallucinations and exhibit violent and hostile behavior. They may also have delusions. These side effects have the potential to be deadly. Get help as soon as possible and do not try to reason out with them. At this point, they are a danger to not just themselves but to others as well.
  • Unconsciousness, which usually happens very suddenly. They must receive immediate medical treatment, as they could be in a coma.
  • Cardiac arrest, which is often lethal. The person will suddenly stop breathing and become unconscious.
  • Stroke, which can be deadly as well. Here, the user will experience a drooping face, one-sided weakness, and/or sudden speech difficulties.

How to Respond

If you believe that someone you care about has had a cocaine overdose, you must immediately call 911. The faster you do this, the better the chances are for the individual to survive. Additionally, you may then be able to get the person the help needed to get clean. Remember, as well, that you must protect yourself too and that you enable medical professionals to help the person that you care about. Because violent and erratic behavior is common, professionals may have to restrain the user, which can be traumatic for you to witness.

Get Help Today